Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 18, 2004, 3:26 PM EDT for Fayette County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 3:26 PM EDT (19:26 UTC)
- Expired
- May 18, 2004, 3:55 PM EDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Fayette County, KY
The radar
The Jackson,KY radar (KJKL), 114 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 181926 SVRLMK KYC067-181955- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 326 PM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN EAST CENTRAL KENTUCKY THIS INCLUDES THE CITY OF LEXINGTON * UNTIL 355 PM EDT * AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LEXINGTON...OR ABOUT 3 MILES SOUTHEAST OF LEXINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE EASTERN AND SOUTHERN PARTS OF FAYETTE COUNTY THROUGH 350 PM EDT. HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3801 8465 3789 8441 3806 8431 3821 8441 $$ XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:50 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 18, 1:50 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 150 PM EDT TUE MAY 18 2004 .SHORT RANGE (DAYS 0-3)... CLUSTERS OF TS DEVELOPING WITHIN MOIST/UNSTABLE AXIS SEEN IN WV SAT PIX OVER ERN 1/2 OF KY AND MUCH OF TN WITH DEWPOINTS ONCE AGAIN APPROACHING 70F, WHILE NARROW AREA OF RELATIVELY DRY MID LEVEL AIR VICINITY OF OH RIVER SEEMS TO KEEPING DIURNALLY DRIVEN CONVECTION TO A MINIMUM. SCT STORMS LOOK TO CONTINUE OVER MUCH OF THE AREA INTO EARLY EVE, WITH PULSE TYPE SVR POSSIBLE. MAIN FOCUS FOR FCST TONIGHT IS CONVECTION DEVELOPING NEAR FRONTAL BDY NOW N OF I-70. CONSENSUS OF MODEL SOLNS DEVELOP CONVECTIVE SYSTEM WHICH TRANSLATES ESEWD INTO SRN IND AND NRN PARTS OF KY OVERNIGHT. THESE FEATURES ASSOC WITH CONVECTIVELY ENHANCED MID-LEVEL WAVE NOW OVER NRN MO. GFS/ETA MAINTAIN BEST QPF OVER SRN 1/2 OF IND LATE TONIGHT-WED MORNING ASSOC WITH CONVECTIVE SYSTEMS. WILL FACTOR IN KNOWN BIAS OF OPER MODELS KEEPING CONVECTIVE COMPLEX RELATED QPF TOO FAR N, DUE TO THEIR INABILITY TO RESOLVE MESOSCALE OUTFLOW BOUNDARIES. STORM ORGANIZATION COULD PROMOTE HIGH WIND POTL WITHIN MCS, HVWR GIVEN PWS 150-200% OF NORMAL AND ORIENTATION OF LLJ CONSISTENT WITH BACK-BUILDING TRAINING MCS TYPE CONVECTION, HVY RAINFALL POSSIBLE, MAINLY FOR SRN IND. MID-LEVEL RIDGING THEN BUILDS IN LATE WED INTO THU, ALLOWING FOR PCPN CHCS TO DIMINISH, WITH WARMING MID-LEVEL TEMPERATURES (CAPPING) WITHIN THIS REGIME, SFC TEMPERATURES ON THURS COULD REACH 90F OR SO. WEAKNESS IN 500MB HEIGHT FIELD ON FRI LOOKS TO BRING US BACK TO SCT DIURNALLY DRIVEN CONVECTION. XXV .LONG RANGE (DAYS 4-7)... FAIRLY AMPLIFIED PATTERN AT THE BEGINNING OF THE PERIOD WILL GENERALLY DEAMPLIFY SOMEWHAT AS A SERIES OF SHORTWAVE TROUGHS WILL GRADUALLY KNOCK DOWN THE STRONG H5 RIDGE ACROSS THE SOUTHEAST U.S. A FRONTAL BOUNDARY IS FORECAST TO MOVE DOWN INTO THE REGION BY LATE MONDAY AND WILL LIKELY BRING A CHANCE OF SHOWERS AND STORMS TO THE REGION. UNTIL THEN...MAINLY DIURNALLY DRIVEN CONVECTION IS EXPECTED AND WILL KEEP MUCH OF THE ONGOING EXTENDED FCST INTACT. WILL GO AHEAD AND RAISE POPS A BIT FOR TUESDAY...BUT WILL HAVE TO TAKE A CLOSER LOOK AT THINGS OVER THE NEXT SEVERAL DAYS. AS FOR TEMPERATURES...NOT MUCH CHANGE EXPECTED HERE. ONLY MINOR TWEAKS WERE MADE TO ONGOING FCST...WHICH IS SIMILAR TO THE OPERATIONAL MEX AND HPC GUIDANCE. JARVIS && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. &&
Hazardous weather outlook, May 18, 2:40 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 240 PM EDT TUE MAY 18 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-190900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 240 PM EDT (140 PM CDT) TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE OUTLOOK AREA INTO THE EVENING HOURS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS, FREQUENT CLOUD TO GROUND LIGHTNING, AND A SHORT PERIOD OF HEAVY RAINFALL. THE CURRENT FORECAST ALSO CALLS FOR A MORE ORGANIZED COMPLEX OF THUNDERSTORMS TO AFFECT PARTS OF SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY LATER TONIGHT, MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS ROUGHLY ALONG AND NORTH OF THE OHIO RIVER, WITH THE PRIMARY THREATS FROM HIGH THUNDERSTORM WIND GUSTS. IN ADDITION, A PROLONGED PERIOD OF HEAVY RAINFALL IS POSSIBLE FOR THIS SAME AREA LATE TONIGHT INTO WEDNESDAY MORNING. LOCALIZED URBAN AND SMALL STREAM FLOODING COULD RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. THERE WILL BE A SMALL CHANCE OF STORMS EACH DAY ACROSS THE OUTLOOK AREA, WITH THE EXCEPTION OF THURSDAY, WHERE WARMING MID-LEVEL TEMPERATURES SHOULD INHIBIT THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE IN LOUISVILLE WITH ANY REPORTS OF SEVERE WEATHER OR FLOODING. XXV
In the hours before
Special weather statement, May 18, 3:04 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 304 PM EDT TUE MAY 18 2004 KYZ037-041>043-049-182000- BOURBON KY-CLARK KY-FAYETTE KY-HARRISON KY-NICHOLAS KY- INCLUDING THE CITIES OF...LEXINGTON...WINCHESTER AND CYNTHIANA 304 PM EDT TUE MAY 18 2004 A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE SLOWLY THROUGH THE LEXINGTON METRO AREA THROUGH 400 PM EDT. OTHER STORMS WILL AFFECT AREAS SUCH AS PARIS...CLINTONVILLE AND WINCHESTER OVER THE NEXT HOUR. WITH THESE STORMS...EXPECT TORRENTIAL RAINS...WIND GUSTS TO 40 MPH...AND VERY DANGEROUS CLOUD TO GROUND LIGHTNING. DUE TO THE SLOW MOVEMENT OF THE STORMS...RAINFALL RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE ACROSS THE AREA. THIS WILL LIKELY LEAD TO PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JARVIS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:58 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.